Nebraska, 2007

Hail in Nebraska, August 20, 2007

August 20, 2007 · NWS LBF · 2 events in 1 county or zone

Several thunderstorms formed over Central Nebraska during the afternoon hours with isolated reports of nickel to golf-ball sized hail across Wheeler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$65,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Several thunderstorms formed over Central Nebraska during the afternoon hours with isolated reports of nickel to golf-ball sized hail across Wheeler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 20, 1:53 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 20, 1:53 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT MON AUG 20 2007

.SYNOPSIS...
H5 WAVE MOVING INTO CENTRAL CANADA THIS AFTERNOON AS SEEN IN
SATELLITE. THIS WAVE FLATTENS THE RIDGE AND PUTS FORECAST AREA IN
FASTER ZONAL FLOW. THIS WAVE IS SENDING A SURFACE LOW EAST ACROSS
THE FORECAST AREA.

&&

.DISCUSSION...
MODELS IN VERY GOOD AGREEMENT TODAY WITH ONLY MINOR TIMING
DIFFERENCES. HAVE USED A BLEND FOR THE FORECAST. ENSEMBLE GUIDANCE
HAS ONLY 1 TO 2 STD DEVIATION IN MAX MIN TEMPS THROUGH FORECAST
PERIOD. RED FLG CRITERIA BEING MET FOR THIS AFTERNOON SO HAVE
ISSUED A RED FLAG WARNING FOR THE REST OF THIS EVENING FOR
SOUTHWEST AND THE EASTERN NEBRASKA PANHANDLE. WITH SURFACE LOW OVER
KBBW MOST CONVECTION TO FIRE FROM EASTERN NEBRASKA TO NORTH CENTRAL
KANSAS THIS AFTERNOON AND EVENING JUST TO THE EAST OF FORECAST
AREA. HAVE RETAINED SLIGHT POPS FOR NORTH CENTRAL ZONES KBBW-KONL.
UPPER TROUGH MOVING INTO CENTRAL CANADA WILL GREATLY AFFECT OUR
WEATHER NEXT 5 DAYS. UPPER RIDGE IS BEGINNING TO FLATTEN OVER THE
FORECAST AREA. THE CENTRAL CANADIAN LOW WILL PUSH A COOL FRONT
ACROSS THE NORTHERN PLAINS TUESDAY. DRY FUEL CONDITIONS...LOW RHS
AND GUSTY WINDS...HAVE PUT OUT FIE WEATHER WATCH FOR THE EASTERN
NEBRASKA PANHANDLE AND SOUTHWEST NEBRASKA. HAVE RETAINED CHANCE
POPS OVER EASTERN HALF OF THE FORECAST AREA WHERE THETA E RIDGE
WILL LIE AND BETTER MOISTURE AVAILABLE. COOLER AIR WILL FILTER
INTO THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY WITH HIGHS IN
THE 80S ON WEDNESDAY INTO THE WEEKEND. A STATIONARY BOUNDARY WILL
LIE ACROSS THE FORECAST AREA WEDNESDAY THROUGH FRIDAY WITH
MOISTURE POOLING TO THE SOUTH OF THE FRONT AND FAST MOVING WAVES
KICKING OF SHOWERS AND THUNDERSTORMS NEARLY EVERY DAY.

&&

.AVIATION...

VFR CIGS AND VSBYS ALL AREAS EXCEPT FOR EASTERN PORTIONS OF TWB098.
STRONG TO SEVERE TSRA ARE EXPECTED EAST OF KONL THIS AFTERNOON AND
EVENING. STRATUS IS EXPECTED TO BUILD IN EAST OF KANW OVERNIGHT WITH
IFR CONDITIONS POSSIBLE...ESPECIALLY NEAR THE SD BORDER. KLBF WILL
BE ON THE EDGE OF THE APPROACHING STRATUS AS IT BUILDS FROM THE
SOUTHEAST. FOR NOW IT APPEARS IT WILL NOT MAKE IT INTO KLBF SO VFR
FORECAST.

&&

.FIRE WEATHER...
LOW RHS OF 10-15 PERCENT CAN BE EXPECTED THIS AFTERNOON FROM
CRESCENT LAKE SOUTH TO IMPERIAL. NW WIND GUSTS TO 30 MPH CAN ALSO
BE EXPECTED. DRY FUEL CONDITIONS...LOW RHS AND GUSTY WINDS WILL
CONTRIBUTE TO RED FLAG WARNING THIS EVENING AND TO A WATCH FOR THE
EASTERN NEBRASKA PANHANDLE AND SOUTHWESST NEBRASKA ON TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
NEZ204-210.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NEZ204-210.

&&

POWER/JC
Hazardous weather outlook, Aug 20, 2:37 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT MON AUG 20 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-211100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT MON AUG 20 2007 /237 PM MDT MON AUG 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT EAST OF
HIGHWAY 183 TONIGHT. THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE ALONG AND EAST OF HIGHWAY 281. IT SHOULD BE NOTED THAT
THUNDERSTORM CHANCES ARE SLIGHT...WITH THE MAJORITY OF THE
ACTIVITY EXPECTED TO BE EAST OF THE OUTLOOK AREA.

EXTREME FIRE WEATHER CONDITIONS ARE OCCURRING ACROSS THE
SOUTHEASTERN PANHANDLE AND SOUTHWEST NEBRASKA. A RED FLAG WARNING
IS IN EFFECT UNTIL 8 PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON ALONG AND EAST OF
HIGHWAY 83. SEVERE WEATHER IS POSSIBLE. WEST OF HIGHWAY 83...HOT
AND DRY CONDITIONS ARE FORECAST. A RED FLAG WATCH IS THEREFORE IN
EFFECT FOR THE EASTERN PANHANDLE AND SOUTHWEST NEBRASKA FOR
TUESDAY.

SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY. AT THIS TIME...ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA IS UNDER THE GUN.

ON THURSDAY...THE POTENTIAL EXISTS FOR A CONVECTIVE COMPLEX TO
TRACK THROUGH THE OUTLOOK AREA. HEAVY RAINFALL...ALONG WITH SOME
SEVERE STORMS WILL BE POSSIBLE.

WITH AN UPPER LEVEL TROUGH OVER THE REGION ON
FRIDAY...THUNDERSTORM CHANCES WILL CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JMC

The radar

The Grand Island radar (KUEX), 162 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wheeler

When
August 20, 3:40 PM CST
Where
Wheeler County, 10 mi SE of Bartlett
Measured
0.88 in hail
Reported by
Public
Coordinates
41.778, -98.413

Hail, Wheeler

When
August 20, 3:45 PM CST
Where
Wheeler County, 8 mi SSE of Bartlett
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$65,000
Reported by
Trained Spotter
Coordinates
41.773, -98.491

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51574, 51575.